(RxWiki News) The popular blood thinner warfarin is known for its potentially serious interactions with many drugs. And here may be another.
Warfarin (brand names Coumadin and Jantoven) may increase the risk of hospitalization in older adults when taken with some type 2 diabetes drugs, a new study found. These drugs — known as sulfonylureas — include glipizide (Glucotrol) and glimepiride (Amaryl), among others.
Warfarin is a blood thinner used to prevent blood clots from forming. Blood clots can lead to heart attack and stroke. Type 2 diabetes is a chronic condition that affects the way the body processes blood sugar.
Each year in the US, nearly 100,000 older adults are hospitalized for unintentional overdoses, adverse side effects and allergic reactions tied to the drugs they take. More than 40 percent of these admissions are attributed to warfarin and anti-diabetic drugs, including sulfonylureas, researchers said.
Although the potential for interaction between these drugs was already known, lead study author John Romley, PhD, an associate professor of research at the University of Southern California (USC), said evidence of it was thin until now.
For this study, Dr. Romley and team looked at 465,918 type 2 diabetes patients age 65 or older who were on Medicare between 2006 and 2011.
When taken with sulfonylureas, warfarin was found to intensify the effects of the diabetes drugs and send blood sugar levels crashing in some patients.
More than 2,000 of the patients taking warfarin alongside sulfonylureas were hospitalized or visited the ER for hypoglycemia (abnormally low blood sugar levels) during that time. Patients with hypoglycemia may seem drunk or confused and are at risk of falling.
Nearly 80 of these patients were hospitalized multiple times. Men ages 65 to 74 were the group most at risk.
After accounting for other factors, Dr. Romley and team found that hospital admission and ER visits were nearly 22 percent higher among patients taking warfarin with sulfonylureas.
"The take-home message is simply that an interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring," said study co-author Anne Peters, MD, a professor of medicine at USC, in a press release.
For more information on warfarin and its potential drug interactions, talk to your doctor or pharmacist.
This study was published Dec. 7 in the journal The BMJ.
The National Institute on Aging, the University of Southern California and others funded this research. No conflicts of interest were disclosed.